Anybody see any positive impact on your fitness after going on prostate medicines?
I’m over 50 and wake up 3-4x per night to pee. Obviously this impacts my sleep - and probably my recovery?
I have an enlarged prostate and it looks like I will have the option to take medication that will reduce its size and hopefully allow me to sleep through the night.
Just wondering if anyone has gone through this and noticed any changes in your fitness if any due to the better rest/recovery you are getting at night.
I keep hearing how important rest, sleep and recovery are, but my sleep is awful and i wonder if it makes it harder for me to make fitness gains.
First, and it sounds like you did this, always speak to a physician. A lot of Primary Care Physicians will address lower urinary tract symptoms, but sometimes seeing a Urologist is also important. An enlarged or obstructive prostate are a very common cause of developing lower urinary tract symptoms in men, but there can be other reasons too, so important to get this sorted out. It can also be helpful to check that your bladder is emptying completely after voiding. This can be done by an office ultrasound scanner. If you have a significant amount of urine left in the bladder after voiding, it suggests the problem may be worse and that the bladder may be starting to fail (can generate enough squeeze to get the urine out).
Typically alpha-blockers, such as Tamsulosin (Flomax) are first line for lower urinary tract symptoms secondary to the prostate. Side effects are typically mild and include nasal stuffiness, lightheadedness when standing up (sort of like getting out of a hot bath tube too quickly), and retrograde ejaculation (common at about 30% of users but not dangerous). All these side effects are reversible after stopping the medication. Tamsulosin relaxes the smooth muscle is the urinary tract but doesn’t shrink the prostate. This can help improve the urinary stream, help with bladder emptying, and help to settle the bladder down and hopefully reduce the nocturia (getting up at night). Tamsulosin tends to work fairly quickly, and a lot of men notice some benefit within a week of starting it. It also wears off quickly when you stop it.
5-alpha reductase inhibitors, such as Finasteride, can also be used. They block the conversion of testosterone to DHT. This can result in a reduction in the size and vascularity of the prostate. However it takes a long time to see any benefit after starting the drug, usually 3 - 6 months. It works best in men who have very large prostates and is often used in conjunction with an alpha-blocker like Tamsulosin. Even then, the benefits tend to be pretty modest. It does have some significant side effects in some men, including sexual side effects. There is some controversy, but some reports have shown long lasting sexual side effects even after stopping the drug.
One thing that is really important to note is that your prostate doesn’t have to be really big to cause problems. Because muscles, and muscle tone, are involved, there are men with very small prostates that can have very bad lower urinary tract symptoms, while other men walk around with huge prostates and have little to no symptoms.
Ultimately, getting the problem addressed and sleeping better is undoubtedly going to help you feel better, boost your overall health, and thereby also help with your training.
I’m 66 an when I got to the stage that getting up multiple times in the night was starting to affect my life I thought that was as the time to seek medication. I’m now on Tamsulosin and whilst I’m still up in the night it’s nowhere near the number of times that it was before. I’ve found that my recovery is very much improved. Sadly though even a small amount of alcohol in the evening seems to negate the effect of the drug so I’m now dry. Also on decaf after noon. I don’t seem to have had any adverse side effects either.
In my experience you’ll never be able to recover properly whilst this is the case. Sounds like you are at the point I was when I saw the doc.
Very top of mind topic. I just turned 60 and have struggled for the past two years because of an enlarged prostate. The good news is that I’m now on the mend and life is returning to normal.
I had all of the typical enlarged prostate symptoms (frequent urge to urinate, painful urination, pain if I waited too long, waking up many times a night to urinate). It affected my training in that I never felt fully rested and recovered, as well as needing to stop to urinate on even short-ish rides (<2 hours), sometimes multiple times. The kicker is when my body crashed from exhaustion – that happened about 3X over 2 years.
Medication: I did Tamsulosin as well as one other (don’t recall). For me (n=1), the meds worked for a while, but then progressively didn’t. Ended up on Tamsulosin 2X per day and was still getting up 5X per night.
Procedures: I had Rezum (steam shrinking of the prostate) done in Dec. '21. It helped for a while, but then things slowly started to get worse again. Went back on the meds, but ultimately ended up needing another procedure. I had TURP (trans urethral resection of the prostrate) performed in early October. Finally feeling more normal. I’m now 5 weeks after the treatment and all seems headed in the right direction. Flow is good, able to go longer without urinating, able to sleep and only get up 2X per night.
I was off the bike for 3 weeks. I was mostly sedentary during that time. I got back on the trainer 2 weeks ago. When I first sit down, I might feel some mild discomfort, but once I get the sit bones set, no issues with pain. Longest ride so far since the procedure is 90 minutes, with lots of 1 hour sessions. Progressively adding more time. Plan to get outside in a week or two, as the strength builds back up. Also using the rowing machine to add strength – no pain issues there, given how you sit.
I got lucky in that my urologist is a cyclist. We’ve had multiple conversations about whether cycling is a contributing factor for the prostate. His take was that as long as you have good bike fit and not too much pressure on the nether regions, it shouldn’t be a factor.
I was prescribed Tamsulosin. My symptoms were gone within a week, but I suffered with light headedness and my power dropped by over 10% overnight after I started taking it. I spoke to my doctor about the side effects I was experiencing and we agreed to reduce the dose to one tablet every 2 days, I still felt terrible so stopped taking it completely. Thankfully my original symptoms have not returned and my power came back to its previous level.
Thanks for sharing MrBirchling.
I haven’t yet had my urologist consultation, so I’ll wait to see the options and recommendations he presents.
My nighttime urges have been going on for many years already (might be getting a bit worse - but not massively).
I don’t typically feel ‘tired’ due to my sleep interruption, but I dont know if its just because I’m used to it and don’t have the context to compare with real rested sleep.
Interesting. I didn’t really notice any side effects from the Tamsulosin and I was doing 2X per day for an extended period of time. I may not have been able to separate the possible side effects from the overall implication of the lack of sleep, etc. YMMV.
I use tamsulosin 2x day. It helps increase the flow, but it wasn’t a miraculous change. I feel like the benefit reduces with time. That said, I do notice when I go off it. This is TMI, but when I started taking it, I had dry ejaculations. That went away with time. I also take Oxybutynin, which reduces urgency. I still get up at least twice a night though. I think that’s just part of getting old. I have not done it, but another possible solution is a procedure called Urolift that you might want to look into.
I echo much of what I have read here. What I have not read is how diet can effect prostate size. Foods rich in Choline, chicken, eggs, red meat all bad. Cheese and sweets bad for both prostate health and cardiac health. Their is more that can be explored on the diet subject but what I would really like to share with the group is this……
Their is a Herb called Kella, it taste terrible. However, after one week of use you will not be getting up as much at night. It was suggested to me by a nationally recognized Natropath. Suggested dose is a dropper full on the two OZ bottle size before bed time. Incidentally, it is also good for bronchitis. Hope this helps the group.
I’m 65 and had the same issues in my 50s and went the same medication route. [Pending urologist evaluation], medication such as Tamsulosin (been there, done that) is both a temporary solution (i.e. things generally get worse, not better) and just a bandaid to areal solution unless your condition is mild and you are comfortable living with the situation.
For me, having lived with the situation for several years and come to the conclusion that I need to get this problem fixed, “the real solution” was a TURP (Transurethral resection of the prostate), or as my PCP called it, “a rotor rooter job”. After recovery from the surgery, the nighttime problem was gone (although I do pee during the day more than most). Seems to me that it is a no-brainer as a first step to go see your PCP to get a referral to a great urologist.
Get Faster with Adaptive Training
Sign up and Download the TrainerRoad app to start training. Available on iOS, Android, Windows, and Mac devices.
Ask a Cycling Coach Podcast
This is the only podcast dedicated to making you a faster cyclist. Listen to the latest episode and more.
We Are Here to Help!
Browse hundreds of articles in our Support Center or contact our world-class support team to get back on track.